Is Vocal Cord Dysfunction a common problem found in a 16 year old girl?
If left untreated is it dangerous?
I have a 16 year old that has asthma.
Recently she had out patient surgery for her knee with a general anesthesia.
Had a reaction to Keflex-sunburn type rash--about 36 hours after surgery and at the 48 hour mark started with an Asthma attack.- that seemed to improve only to get worse on Sunday night.
Talked to GP on Thursday--he upped her meds and said to watch her. Saw him next day--he put her on 40 mg predisone. Told us we could use rescue inhaler every 2 hours. We went thru the weekend like that--with her managing about 4 or 5 hours at night without using rescue inhaler.
Instinct told me to get her in to the doctors on Friday, AM.
Looking at her she looked and acted fine--but her breath sounds were decreased and her lung function numbers were very low. They said something about 50's large and 24's small. He sent us out to a ped. pumo right away. He was concerned about her numbers--that her chest was very tight.
He increased the predisone to 60mg daily--gave her a steroid injection--nebulizer treatments--and put her on advair-( instead on pulmicort and servent)left her on singulair, allegra D, and home neb treatments.
Ended up in ER Monday night-- 6 hours later I'm not counting the treatments and meds ER doctor decided he was happy with her numbers. Told her the only reason he wasn't admitting her was that she had calm parents--who seemed in control of situation. Saw ped pumo on Wednesday--numbers were much better--still not normal--for 16 year old athlete--Wanted to continue her on Predisone until Friday and stop--with no taper after 8 days. Told her she could go to school on Thursday. She made it until 2 o'clock when I got an SOS from the deans secretary--daughter is an aide in deans office. She didn't like the way she looked -- they used the rescue inhaler--but put her in a panic attack. Ped pumo orders were he wanted to see her immediately if she had a problem. By the time we saw him asthma attack was under control --but she was still in the panic attack.
Peak flows were good at this point about an hour after rescue inhaler was used (80% of predicted).
He said something about a flow line being flat--which led him to the diagnosis of Vocal Cord Disorder.
Wrote a script for an anti anxiety drug--with referral to Child Psy and vocal training.
Gave me the medical literature-about VCD but the whole picture doesn't fit for me.
I took her off the advair he had her on and went back to her old meds. Called our GP in the am. he was concerned because I had made additional changes in meds and felt that it could be a problem. We agreed on seeing a second doctor before any decisions were made as what to do. Problem was second doctor is an adult pumo and family doctor really wasn't comfortable sending her to him. I don't know why.
2nd doctor looked at all paper work family doctor sent him and ER reports--
Said moderate to severe asthma--currently at the end of her flare--on Friday PM.
Had concerns about dropping predisone--but decided that since it had been 36 hours since her last dose not to restart it. Instead he increased her Pulmicort to double what she was taking took her off servent and put her on foradil, leaving all other meds alone. Said ER report from DRs, resp therapist, and nurses were consistent with a status asthma attack. That my functioning on instinct was in line with his current thinking.
He hasn't said he has ruled out VCD but is treating her as severe asthmatic--with a good chance to step down on meds.
He is taking a wait and see approach-
I know if it is VCD without asthma she is on unnecessary meds-have read that it can present like asthma. But everything I have read in the info he gave me leads me to believe it isn't VCD.
Not sure what to do?
I know that the GP is on the fence on this one.
I'm thinking even a possible third opinion--and agreeing with the ones that agree and going fro there.
She has never had a panic attack before-And since being off the predisone and adavir--on Thursday has only used rescue inhaler once --on Friday afternoon.
After someone cut a lawn and she started coughing, chest tightness and throat tightness--It cleared with use of rescue inhaler.
Her throat and chest had been tight since the attack started--but as of late Friday night it had greatly improved and now is totally gone.
I think we are out of the woods but want to make sure that we are approaching it with the proper treatment>
Vocal cord dysfunction (VCD) can occur at any age. This is a condition that can mimic asthma, but is not helped by asthma medicines. While inhaling the vocal cords should be open to let air into the lungs. With VCD the vocal cords close together during inhalation. This makes it difficult for air to get into the lungs. Throat tightness doesn
I search the net tonight looking for similar symptoms which I have just experienced and came upon your daughters'....tight chest, felt like a knot in my lungs, dryness, shallow breathing, ropey,stringy saliva, a feeling that I couldn't swallow, couldn't breath....very scary....my MD discounted my symptoms, patted me on the back and told me to go home and take my allegra-d..which I had only been taking once a day ( it was rx'ed 2xday)....My symptoms persisted, so I took 2 allegra a day, as directed...and things got even worse...It wasn't until I called the MD again, insisting that something is not right..maybe I have walking pneumonia? ashthma? and asked if I couldn't try an antibiotic to rule out why I CAN't BREATH that I ran into a friend who mentioned that she had similar reactions when she was put on allegra, and also her aunt. I have discontinued that med...I'm not 100% yet, but feel I'm improving. Has anyone had a similar experience with this antihistamine?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.